Magazine article Clinical Psychiatry News

Herbal Use May Affect Psychotropic Response: Serotonin Syndrome Has Been Reported in Patients Who Used Both St. John's Wort and an SSRI

Magazine article Clinical Psychiatry News

Herbal Use May Affect Psychotropic Response: Serotonin Syndrome Has Been Reported in Patients Who Used Both St. John's Wort and an SSRI

Article excerpt

Medicinal herbs are a fact of life in the United States. "Thirty percent of the general population uses herbs regularly, and you can double that for psychiatric patients, who are always trying to self-medicate," said Dr. Mary L. Hardy, director of integrative medicine at the Ted Mann Family Resource Center, University of California, Los Angeles.

Patients take herbs for reasons that may or may not be related to the condition for which they are being treated. "If there has been an incomplete response to medication, they may be trying to maximize it without going up on the dose," Dr. Hardy said. They may use herbs to address side effects or for medical purposes.

The clinician is likely to be the last to know. "Patients don't tell their doctors about their use of herbs, because they don't consider them medications or because they're afraid of being laughed at," said Dr. Edzard Ernst, professor of complementary medicine at Peninsula Medical School, Exeter, England.

The literature suggests that patients are particularly reluctant to disclose herbal use to a physician who has prescribed medication for the same indication, Dr. Hardy noted.

But it's important to know. Medicinal herbs are pharmacologically active agents and they can, in theory at least, alter the response to prescribed medications. What are the actual risks? Here, uncertainties multiply.

"This area is very underresearched, and it's only in the last 10 years that people became aware that interactions are potentially important," Dr. Ernst pointed out. "We may only be seeing the tip of the iceberg."

The literature is "rife with reports of theoretical interactions, which are not useful," said Dr. Adriane Fugh-Berman of Georgetown University, Washington. "At the same time, adverse events and interactions are underreported."

By all accounts, though, the risk of serious interactions involving psychotropic drugs is low. "Psychiatrists don't need to worry as much as oncologists, cardiologists, or infectious disease people," said Jerry M. Cott, Ph.D., who is with the Food and Drug Administration's Center for Drug Evaluation and Research in Rockville, Md.

"For psychiatric patients, there are very few disasters out there waiting to happen," noted Dr. Cott, who has done research in the pharmaceutical industry and is former chief of adult psychopharmacology research at the National Institute of Mental Health.

At the same time, the possible impact of herbs on treatment response, side effects, or clinical status should not be overlooked, particularly in the face of unexpected changes. "If someone is stable on a regimen and adds or stops using an herb, it could alter the level of the existing medication," Dr. Ernst said.

Interactions involving pharmacokinetics and bioavailability have received the most research attention, although the clinical relevance of in vitro data is unclear. The evidence is strongest for the psychotropic herb St. John's wort, which appears to induce cytochrome P450 (CYP450) enzyme systems, particularly 3A4, leading to substantial reductions in drug substrates, including antivirals and cancer chemotherapy agents. Other herbs also induce hepatic enzymes or P-glycoprotein, a transporter protein that moves pharmacologically active compounds out of cells.

One such herb is Citrus aurantium, a component of traditional remedies used primarily for digestive complaints and of supplements marketed for weight loss. C. aurantium is a powerful inhibitor of CYP450 3A4. "A quarter of all drugs are metabolized by this system," Dr. Fugh-Berman observed.

Use of C. …

Author Advanced search

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.